Arkansas, 2011

Hail and Damaging Winds in Arkansas, April 15, 2011

April 15, 2011 · NWS MEG · 4 events in 4 counties and zones

A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds. Later that day a trailing cold front pushed across the region with another round of severe thunderstorms producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 1:54 AM CST, 51 minutes earlier.

Area forecast discussion, Apr 15, 1:54 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT FRI APR 15 2011

.DISCUSSION...
FORWARD PROPAGATING SEVERE QLCS WAS HEADED RAPIDLY EAST THROUGH
CENTRAL AR AT DISCUSSION TIME...WELL AHEAD OF THE 00Z NAM AND 03Z
HRRR FORECAST SOLUTIONS. TORNADO WATCH REMAINS IN EFFECT ACROSS
ALL OF THE MIDSOUTH THROUGH 15Z...10 AM CDT.

TIMING ISSUES ASIDE... NAM MODEL SUGGEST AN ADDITIONAL CONVECTIVE
LINE WILL FORM ALONG AND EAST OF THE MS RIVER THIS AFTERNOON IN
RESPONSE TO RATHER STRONG SHORTWAVE ROUNDING THE BASE OF THE UPPER
LOW CENTERED NEAR KC MO. 00Z NAM PROGGED MIXED LAYER MUCAPES OF
1500 J/KG...WITH POCKETS OF 3000 J/KG...SUGGESTING SEVERE THREAT
WILL NOT LIKELY END WITH THE PASSAGE OF THIS MORNING/S SEVERE
QLCS.

FEW CHANGES MADE BEYOND TODAY. AFTER A QUIET WEEKEND... EXPECT
MENTIONABLE RAIN CHANCES THROUGH THROUGH THE UPCOMING WEEK AS NEAR
STATIONARY FRONT OSCILLATES OVER THE MIDSOUTH. RAIN CHANCES WILL
ENHANCED BY DAYTIME HEATING AND THE PASSAGE OF SHORTWAVES EMBEDDED
IN WEST/SOUTHWEST FLOW ALOFT.

PWB

&&

.AVIATION...
06Z TAF CYCLE

SOME ISOLATED SHOWERS ARE MOVING ACROSS SOUTHWEST CORNER OF FORECAST
AREA SO HAVE ADDED VCTS FOR KMEM AND KJBR FOR FIRST COUPLE OF HOURS
OF FORECAST. CLOUDS WILL INCREASE OVERNIGHT WITH FIRST ROUND OF
SHOWERS AND THUNDERSTORMS ARRIVING JUST BEFORE SUNRISE AND
CONTINUING THROUGH THE MORNING HOURS. MVFR CEILINGS AND POSSIBLE
MVFR VISIBILITIES WILL ACCOMPANY THE THUNDERSTORMS. SECOND ROUND OF
THUNDERSTORMS WILL START AROUND NOON FRIDAY AND CONTINUE THROUGH THE
AFTERNOON HOURS. VFR CONDITIONS SHOULD RETURN FRIDAY EVENING AS
THUNDERSTORMS MOVE OUT OF THE REGION. WINDS WILL BE SOUTH AT 10 TO
15 KNOTS WITH HIGHER GUSTS OVERNIGHT. WINDS WILL EVENTUALLY SHIFT TO
THE SOUTHWEST AND INCREASE AT AROUND 20 KNOTS WITH HIGHER GUSTS BY
FRIDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  48  65  47 /  90  10  10   0
MKL  73  47  61  40 / 100  50  10   0
JBR  74  46  63  42 /  60  20  10   0
TUP  79  49  67  41 / 100  60  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

TN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 15, 1:39 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CDT FRI APR 15 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-160945-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
239 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTH
MISSISSIPPI TODAY... AND A SLIGHT RISK OVER THE REMAINDER OF THE
MIDSOUTH. THE PRIMARY RISKS INCLUDE STRONG DAMAGING WINDS TO 80
MPH... TORNADOES... AND LARGE HAIL.

SEVERE THUNDERSTORMS WILL END OVER AREAS WEST OF THE MISSISSIPPI
RIVER THIS AFTERNOON. STORMS SHOULD FINALLY EXIT THE TENNESSEE
RIVER VALLY BY EARLY TO MID EVENING. NO SEVERE WEATHER IS
ANTICIPATED OVERNIGHT TONIGHT /EARLY SATURDAY MORNING/.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT
WEEK. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

PWB

In the hours before

Special weather statement, Apr 14, 9:40 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CDT THU APR 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
1040 PM CDT THU APR 14 2011

...SEVERE WEATHER OUTBREAK LIKELY ACROSS THE MID SOUTH LATE
TONIGHT AND FRIDAY...

A STRONG AREA OF LOW PRESSURE IN OKLAHOMA WILL INTENSIFY AND
MOVE INTO THE MID MISSISSIPPI VALLEY TOMORROW. A WARM FRONT WILL
SURGE NORTH ACROSS THE MIDSOUTH LATE TONIGHT THROUGH FRIDAY
MORNING. AS THIS WARM FRONT APPROACHES THE MID SOUTH... SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT
THROUGHOUT THE AREA. SEVERE STORMS WILL BE MOST FAVORABLE SOUTH
AND WEST OF A WALNUT RIDGE ARKANSAS...TO SOMERVILLE TENNESSEE...TO
A COFFEEVILLE MISSISSIPPI LINE. THE MAIN THREATS WITH THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THIS WARM
FRONT IS EXPECTED TO MOVE THROUGH THE REMAINDER OF THE MID SOUTH
LATE TOMORROW MORNING AS THE POTENT AREA OF LOW PRESSURE TRACKS
ACROSS THE OZARKS. THIS WILL GIVE AREAS NORTH AND EAST OF THE
AFOREMENTIONED LINE AN INCREASING CHANCE FOR SEVERE WEATHER
THROUGHOUT THE LATE MORNING.

THEN A TRAILING COLD FRONT FROM THE SURFACE LOW WILL BEGIN TO PUSH
INTO EASTERN ARKANSAS BY NOON. AN UNSTABLE ATMOSPHERE COMBINED
WITH FAVORABLE WIND SHEAR WILL PRODUCE A SECOND WAVE OF STORMS
THAT WILL QUICKLY BECOME SEVERE BY EARLY AFTERNOON ACROSS THE
MISSISSIPPI DELTA. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE ALL POSSIBLE WITH THIS SECOND ROUND OF STORMS. AS
THE STORMS TRACK EAST DURING THE AFTERNOON AND EARLY
EVENING...THEIR MAY BE AN INCREASING TORNADO THREAT FOR THE
COUNTIES ALONG AND NEAR THE TENNESSEE RIVER VALLEY AND ACROSS
NORTHEAST MISSISSIPPI. THE COLD FRONT IS EXPECTED TO PUSH EAST OF
THE AREA FRIDAY EVENING BRINGING AN END TO THE SEVERE WEATHER.

NOW IS THE TIME TO PREPARE FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS. KNOW WHAT TO DO AND WHERE TO GO IF SEVERE WEATHER
THREATENS. MAKE SURE YOUR NOAA WEATHER RADIO IS IN WORKING
CONDITION...AND REMEMBER TO TAKE SHELTER IN AN INTERIOR ROOM ON
THE LOWEST LEVEL IN YOUR HOME OR WORKPLACE. MOBILE HOMES ARE
ESPECIALLY NOT A SAFE PLACE TO BE WHEN THERE IS THE THREAT OF
DAMAGING WINDS AND TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION
FOR THE LATEST WEATHER INFORMATION ON THIS ANTICIPATED WEATHER
SITUATION. THE LATEST WEATHER INFORMATION ON THE WEB MAY BE OBTAINED
AT WEATHER.GOV/MEMPHIS.

JAB

The radar

The Memphis radar (KNQA), 97 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
April 15, 2:45 AM CST to 2:50 AM CST
Where
St. Francis County, 0.53 mi E of Hawkins to 1.01 mi NE of Rosine
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.071, -90.891

A violent thunderstorm with downburst winds estimated at 70 to 80 mph lifted and rolled a double wide home on County Road 267 about 3 miles west of Caldwell. The mobile home traveled 70 feet where it finally landed on its roof. The mobile home was completely destroyed. A couple of vehicles were also heavily damaged. The downburst also removed a large part of the roofing material from the Country Hearth Inn near the interchange of Interstate 40 and Highway 1B in Forrest City.

Thunderstorm Wind, Craighead

When
April 15, 2:50 AM CST to 3:00 AM CST
Where
Craighead County, 1.93 mi SE of Nettleton to 0.47 mi NE of Lunsford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.801, -90.624

Damaging straight line winds knocked down power lines on U.S. Highway 63 and Commerce Drive about 3 miles southeast of Jonesboro. Trees were also knocked on to homes and vehicles about 5 miles south of Jonesboro. A camping trailer was overturned at this location as well. The damaging winds spread toward Bay knocking down power lines at the intersection of Main Street and Central Avenue. Power lines were knocked down and a shed was damaged in town of Lunsford along Highway 158 east of Bay.

Thunderstorm Wind, Crittenden

When
April 15, 3:25 AM CST to 3:30 AM CST
Where
Crittenden County, 0.98 mi E of Gavin to 1.44 mi WNW of Blanton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.179, -90.203

Damaging straight line winds struck the Lakeshore Community in Marion. One trailer was completely destroyed and three others suffered minor damage. Trees were knocked down on cars and power lines were also knocked down.

Hail, Greene

When
April 15, 2:46 PM CST to 2:51 PM CST
Where
Greene County, 2 mi ENE of Evening Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.191, -90.667

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, St. Francis2011-04-1564FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298271, 298277, 298279, 298424.